Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Algebraic integers whose conjugates all lie in an ellipse


Authors: Valérie Flammang and Georges Rhin
Journal: Math. Comp. 74 (2005), 2007-2015
MSC (2000): Primary 11R04, 11Y40, 12D10
DOI: https://doi.org/10.1090/S0025-5718-05-01735-7
Published electronically: March 8, 2005
MathSciNet review: 2164108
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We find all $15909$ algebraic integers $\boldsymbol {\alpha }$ whose conjugates all lie in an ellipse with two of them nonreal, while the others lie in the real interval $[-1,2]$. This problem has applications to finding certain subgroups of $SL(2,\mathbb{C})$. We use explicit auxiliary functions related to the generalized integer transfinite diameter of compact subsets of $\mathbb{C}$. This gives good bounds for the coefficients of the minimal polynomial of $\boldsymbol{\alpha}.$


References [Enhancements On Off] (What's this?)

  • [B] P. Borwein, Computational Excursions in Analysis and Number Theory, CMS Books in Mathematics, Springer (2002). MR 1912495 (2003m:11045)
  • [BE] P. Borwein and T. Erdélyi, The integer Chebyshev problem, Math. Comp. 65 (1996), 661-681. MR 1333305 (96g:11077)
  • [BO1] D.W. Boyd, Reciprocal polynomials having small measure, Math. Comp. 35 (1980), 1361-1377. MR 0583514 (82a:30005)
  • [BO2] D.W. Boyd, Reciprocal polynomials having small measure II, Math. Comp. 53 (1989), 355-357; S1-S5. MR 0968149 (89m:30013)
  • [FRS] V. Flammang, G. Rhin and C.J. Smyth, The integer transfinite diameter of intervals and totally real algebraic integers, J. Théor. Nombres Bordeaux 9 (1997), 137-168. MR 1469665 (98g:11119)
  • [FGR] V. Flammang, M. Grandcolas and G. Rhin, Small Salem numbers, Proceedings of the International Conference on Number Theory, Zakopane, 1997, Number Theory in Progress, Walter de Gruyter (1999), 165-168. MR 1689505 (2000e:11132)
  • [FRSE] V. Flammang, G. Rhin and J.M. Sac-Épée, Integer transfinite diameter and polynomials of small Mahler measure (in preparation).
  • [GP] C. Batut, K. Belabas, D. Bernardi, H. Cohen and M. Olivier, GP-Pari version 2.0.12, 1998.
  • [MA] M. Marden, Geometry of polynomials, Amer. Math. Soc. Providence, Rhode Island (1966). MR 0225972 (37:1562)
  • [MO] M.J. Mossinghoff, Polynomials with small Mahler measure, Math. Comp. 67 (1998), 1697-1705; S11-S14. MR 1604391 (99a:11119)
  • [SM] C.J. Smyth, The mean values of totally real algebraic integers, Math. Comp. 42 (1984), 663-681. MR 0736460 (86e:11115)
  • [WE] http://www.mmas.univ-metz.fr/ $\tilde {}$rhin.
  • [WU] Q. Wu, On the linear independence measure of logarithms of rational numbers, Math. Comp. 72 (2002), 901-911. MR 1954974 (2003m:11111)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11R04, 11Y40, 12D10

Retrieve articles in all journals with MSC (2000): 11R04, 11Y40, 12D10


Additional Information

Valérie Flammang
Affiliation: UMR CNRS 7122 Département de Mathématiques, UFR MIM, Université de Metz, Ile du Saulcy, 57045 Metz Cedex 01, France
Email: flammang@poncelet.univ-metz.fr

Georges Rhin
Affiliation: UMR CNRS 7122 Département de Mathématiques, UFR MIM, Université de Metz, Ile du Saulcy, 57045 Metz Cedex 01, France
Email: rhin@poncelet.univ-metz.fr

DOI: https://doi.org/10.1090/S0025-5718-05-01735-7
Keywords: Explicit auxiliary functions, integer transfinite diameter.
Received by editor(s): December 19, 2003
Received by editor(s) in revised form: May 13, 2004
Published electronically: March 8, 2005
Article copyright: © Copyright 2005 American Mathematical Society

American Mathematical Society